Kansas, 2019Winter Storm in Kansas, December 15, 2019
December 15, 2019 · NWS TOP · 6 events in 6 counties and zones
Snow developed early Sunday morning on December 15th. The snow was characterized by smaller bands of moderate to heavy snow which repeatedly moved across the area between 6 am and 6 pm on Sunday.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow developed early Sunday morning on December 15th. The snow was characterized by smaller bands of moderate to heavy snow which repeatedly moved across the area between 6 am and 6 pm on Sunday. The banded nature of the snow resulted in localized areas of heavy snow in excess of 6 inches while other spots received 2 to 5 inches. The heaviest snow fell along and north of I-70 and mainly north and west of Topeka. Lighter amounts fell south and east of Topeka. In addition there was a brief period of light freezing drizzle or light freezing rain that caused a minor glaze mainly south of Interstate 70 as the event was ending late in the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 15, 5:32 AM CST, 28 minutes earlier.
Area forecast discussion, Dec 15, 5:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
532 AM CST Sun Dec 15 2019
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 343 AM CST Sun Dec 15 2019
The short-term forecast for the next 24 to 36 hours will see the
passage of a winter weather system across the area. Snow and ice
still the main hazards of concern with this system.
Currently, GOES imagery, as well as 00Z UA samplings, confirm the
transitioning of the quasi-zonal flow pattern to that of a more
low amplitude longer wave pattern which will affect the weather
over the next day and half or so. A notable embedded shortwave is
emerging from the central Rockies at this hour helping to enhance
a well developed band of snow and even some sleet over central KS
just beginning to move into the forecast area. As a result of this
minor adjustment in timing of the onset of precipitation, have
moved up the advisory start time to be in effect now and kept the
end time for 6pm on Monday. Further west of the area, the main
lobe of energy continues to dig into the northern California and
Nevada vicinity.
A very complex short-term forecast has become more evident with more
confidence in the short-term suite of guidance as the HRRR solutions
seem to be handling much of the current weather in both positioning
and intensity for the most part. Have leveraged this thinking in
the short-term nowcast. Overall, confidence is medium to high in
the synoptic solutions as well with the ECMWF winning out in the
variance battle as the other solutions have been trending more in
line with the original thinking from the ECMWF. The ECMWF has
also been leveraged in previous forecasts to a larger degree than
the GFS, NAM and Canadian thinking due to verification leading up
to this event. That being said, there is still some uncertainty in
my overall ice amounts due to dry slot positioning and loss of
lift as waves move through the area. Essentially, this forecast
doesn't feature major changes from the past two forecast cycles.
It appears two main waves will impact the area. The first wave is
evident and some areas of CSI/CI within the band working into
central and east central KS have prompted the increase of snow
totals overall south of the I-70 corridor. The overall southern
track of the impinging shortwave favors a little more warm theta-e
advection into the region and thus has allowed for more negative
EPV to overspread the area enhancing the broad area of isentropic
ascent for this morning into the early afternoon. Snow totals
probably push the higher end of the 3-6 inch range before this
first round of snow exits the area. It does appear the the DGZ
does maintain favorable saturation and lift for this to all be
snow.
The subsequent round of snow and potential for icing will likely come
into the overnight Sunday and into Monday morning as the main lobe
of mid to upper level energy translates through the area. This
appears to also be the round that brings much of the freezing
rain/drizzle potential to mainly portions of east central KS. The
culprit causing concern with this is still the dry slot aloft within
the southwest flow. Additionally, low level temperature profiles
support mostly super-cooled water rather than ice nucleation. All
snow will be supported further north heading toward the I-70
corridor. Overall icing amounts probably stay below a quarter inch
which is still minor icing impacts. Regardless, travel concerns
will be the main impact during this time along with snow already
impacting roadways. Wind still isn't a main concern with this
system as the dynamics are overly impressive. The snow enhancements
into Monday morning still hinge on the intensity of the mid level
frontogenetical response in the H7-H6 layers. Various model progs
are still focusing this band from around St. Joe back through the
Manhattan vicinity. This could be enough with residual moisture in
the atmosphere to squeeze out snowfall amounts of a few inches over
northern areas. All told areas north of the I-70 corridor could see
around 2-4 inches with some locally higher amounts within the most
intense banding.
.LONG TERM...(Monday through Saturday)
Issued at 343 AM CST Sun Dec 15 2019
Much of the week ahead after this late weekend system moves through
looks to remain dry. Longer wave ridging sets up over the area with
southerly flow developing. This should help eat away the snowpack
by the end of the week. A slow rise in temperatures initially give
way to near 50s by next weekend. Early indications suggest that an
area of weak low pressure develops and undergoes cyclogenesis over
the northern northern Plains and dives southeast within the
northwest flow passing to the east of the area. However, the
ECMWF -- the best verifying synoptic solutions with the recent
events -- doesn't develop this area of low pressure nearly as
intense or as rapidly as the other solutions. So, again much
uncertainly with the downstream impacts with any systems more than
a few days out at this point.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 525 AM CST Sun Dec 15 2019
All terminals should remain solidly in MVFR to IFR categories for
the period. Snow continues for the first half of the period with
CIG/VIS reductions to LIFR at times throughout the day. Wind will
generally be light and only back slowly. There may be a period
tonight between waves of snowfall where CIG/VIS improves but not
expecting improvements above MVFR at this point.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Monday for KSZ008>012-
020>024-026-034>040-054>056-058-059.
&&
SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Drake
Hazardous weather outlook, Dec 15, 3:48 AM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 AM CST Sun Dec 15 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-161000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 AM CST Sun Dec 15 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
A Winter Weather Advisory is in effect today and tonight across
the entire area for a wintry mix of precipitation. Please
reference this product for additional information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Weather Advisory is in effect through much of the day on
Monday across the entire area for a wintry mix of precipitation.
Please reference this product for additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Winter Storm, Dickinson
- When
- December 15, 6:00 AM CST to 6:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
A mix of spotters and cocorahs reports showed a swatch o 6-8 inches of snow fell across Dickinson, into Riley, Geary, Pottawatomie, Wabaunsee and Jackson Counties. There were some localized reports of 8-10 inch amounts but most measurements were in the 6 to 8 inch range. All of this snow fell between 6 am and 6 pm on Sunday with a brief period of light freezing drizzle noted south of Interstate 70.
Winter Storm, Geary
- When
- December 15, 6:00 AM CST to 6:00 PM CST
- Where
- Geary forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
A mix of spotters and cocorahs reports showed a swatch o 6-8 inches of snow fell across Dickinson, into Riley, Geary, Pottawatomie, Wabaunsee and Jackson Counties. There were some localized reports of 8-10 inch amounts but most measurements were in the 6 to 8 inch range. All of this snow fell between 6 am and 6 pm on Sunday with a brief period of light freezing drizzle noted south of Interstate 70 before the event ended.
Winter Storm, Riley
- When
- December 15, 6:00 AM CST to 6:00 PM CST
- Where
- Riley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
A mix of spotters and cocorahs reports showed a swatch o 6-8 inches of snow fell across Dickinson, into Riley, Geary, Pottawatomie, Wabaunsee and Jackson Counties. There were some localized reports of 8-10 inch amounts but most measurements were in the 6 to 8 inch range. All of this snow fell between 6 am and 6 pm on Sunday while there was a brief period of light freezing drizzle late in the day as the snow was ending.
Winter Storm, Pottawatomie
- When
- December 15, 6:00 AM CST to 6:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
A mix of spotters and cocorahs reports showed a swatch o 6-8 inches of snow fell across Dickinson, into Riley, Geary, Pottawatomie, Wabaunsee and Jackson Counties. There were some localized reports of 8-10 inch amounts but most measurements were in the 6 to 8 inch range. All of this snow fell between 6 am and 6 pm on Sunday.
Winter Storm, Jackson
- When
- December 15, 6:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
A mix of spotters and cocorahs reports showed a swatch o 6-8 inches of snow fell across Dickinson, into Riley, Geary, Pottawatomie, Wabaunsee and Jackson Counties. There were some localized reports of 8-10 inch amounts but most measurements were in the 6 to 8 inch range. All of this snow fell between 6 am and 6 pm on Sunday.
Winter Storm, Wabaunsee
- When
- December 15, 6:00 AM CST to 6:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
A mix of spotters and cocorahs reports showed a swatch o 6-8 inches of snow fell across Dickinson, into Riley, Geary, Pottawatomie, Wabaunsee and Jackson Counties. There were some localized reports of 8-10 inch amounts but most measurements were in the 6 to 8 inch range. All of this snow fell between 6 am and 6 pm on Sunday. A brief period of light freezing drizzle was noted late in the day as the snow was ending. Only a minor glaze was noted south of Interstate 70.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Indiana, December 15 to 17, 20192 deaths · 45 injured · $590,000 · 12 events
- Winter Storm and Winter Weather in Missouri, December 15 to 17, 20191 death · 1 injured · 18 events
- Winter Storm and Winter Weather in Kansas, December 15, 20191 death · 1 injured · 5 events
- Avalanche in Utah, December 15, 20191 death · 1 event
- Winter Weather in Ohio, December 15 to 16, 201932 events
- Strong Wind in New York, December 15, 2019$16,000 · 16 events
- Winter Storm in Missouri, December 15 to 16, 201913 events
- Heavy Snow and Winter Weather in Illinois, December 15 to 17, 201912 events
- Winter Storm in Illinois, December 15 to 16, 201911 events
- High Wind and Winter Weather in California, December 15, 201971 kt wind · 7 events
- Winter Weather in Indiana, December 15 to 16, 20197 events
- Winter Storm in Kansas, December 15, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860411, 860412, 860413, 860414, 860415, 860416.